Monday, April 21, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Wednesday, March 09, 2011 leigh, Community Member, asks

Q: Can I take St. Johns Wort with Wellbutrin SR? My psychiatrist says yes because they work on different areas of the brain. would it be dangerous to try if I started the SJW very slowly, in tiny pieces?

I am EXTREMELY sensitive to medication, so when I went on the Wellbutrin, I had to literally shave it off the edges of the pill for 2 months to get to the adult dosage of 300 mils. I am better than I was, but still cry pretty much everyday. I do not want to take an SSRI because I feel like its already hell enough for my husband to live with a depressed person, but then to add that to one that fatter and doesn't want to have sex....too much to ask. So, back to question, would I know if I was having serotonin syndrome or any other side effect, if I cut the pill into tiny doses and really start small? In other words, can I try it low dose without ending up in the ER?
Answer This
Answers (2)
Merely Me, Health Guide
3/ 9/11 5:06pm

Hello Leigh

 

I understand your hesitancy to try something in addition to the medication you are already taking.   How long have you been taking Wellbutrin? 

 

We did a Member Medication Review on St. John's Wort so you can see what other members thought about their experience.

 

My personal experience taking it was that it made me sleepy but it wasn't so effective for me in decreasing my depression symptoms.  But for many people it really does help. 

 

I am trying to research any drug interactions listed for St. John's Wort.  Here is the FDA page and the only warning I see is for St. John's Wort and a medication used for HIV patients.

 

Here is more about St. John's Wort from the National Center for Complementary and Alternative Medicine.

 

When I took it...it came in capsule form.  I am not understanding how you plan to take just a little bit of it. 

 

On this drug site they warn that taking St. John's Wort with an antidepressant could potentially increase the side effects of the antidepressant.

 

Here are the symptoms of serotonin syndrome but you know how it is...you read something and it can be easy to think you are experiencing these things especially if you are anxious to begin with.

 

One addition which I have heard good things about is Deplin which is a more potent version of folic acid.  This supplement added to an antidepressant is supposed to make the antidepressant more effective.

 

Let us know how things go.  You are wise to research this. 

 

Thank you for your question.

Reply
CIG, Community Member
3/13/11 12:32pm

You can but "because they work on different areas of the brain" is a really awkward and, potentially, confusing way of putting the reason.

Wellbutrin, primarily, increases norepinephrine level and has no effect on serotonin level.

One of the active constituents of St. John's Wort is hyperforin, which acts as a reuptake inhibitor of monoamines, including norepinephrine and serotonin. Increases are, relatively, small; .05 to .10 mcg/ml.

Increasing norepinephrine level, by this amount, while taking 300 mg of Wellbutrin per day, is likely to have little effect.

Increasing serotonin level, by this amount, while taking any medication which increases serotonin level, may have a few adverse effects.

St. John's Wort has a number of effects and interacts with several medications so should be researched well, before starting, and used with caution.

@Merely Me

I haven't had any interest in St. John's Wort for awhile but here are some of the interactions, from 2005:

Alprazolam (Triazolobenzodiazepines)
Drug is 3A4 substrate. Decreased bioavailability as SJW induces 3A4 enzyme production. May be significant for  preop IV midazolam.

Amitriptyline (Tertiary tricyclics)
Drug is 3A4/P-glycoprotein dual cosubstrate. Decreased bioavailability as SJW induces 3A4 & P-gp.

Anesthesia General
Potential pharmacokinetic and pharmacodynamic interactions with premeds and/or anesthetic drugs.

Contraceptives Oral Combination
Hormones are 3A4 substrates. Increased breakthrough bleeding. May reduce OC compliance.

Cyclosporine/tacrolimus (Immunosuppressive)
CsA is cosubstrate of 3A4/P-glycoprotein. Decreased bioavailability demonstrated. Numerous serious reports of graft rejection. Evidence tacrolimus is also a 3A4 substrate.

Digoxin (Cardiac glycosides)
Drug is P-glycoprotein substrate. Possible biphasic response; short term increase, long term decrease in bioavailability. Report of bigeminy.

Etoposide (DNA topoisomerase II inhibitors)
Possible combination pharmacokinetic/ pharmacodynamic interaction, decreased availability (drug is3A4 substrate) and interference with therapeutic action by hypericin blocking topo II inhibition

Fexofenadine (H1 antihistamine)
Drug is P-glycoprotein substrate. Decreased bioavailability demonstrated.

Imatinib (Tyrosine kinase inhibitors)
Gleevec is 3A4 substrate. Decreased drug bioavailability demonstrated. Possible compromise of targeted anticancer therapy.

Indinavir/Nevirapine (Protease inhibitors/NNRTIs)
Most antiretroviral agents are 3A4/ P-glycoprotein co-substrates. Decreased bioavailability demonstrated.

Irinotecan (Camptothecin analogues)
Variable pharmacokinetic interaction probable. CPT-11 responses subject to high
inherent variability.

Omeprazole (benzimidazole proton pump inhibitors)
Prilosec is 3A4/2C19 substrate. Decreased drug bioavailability demonstrated.

Paroxetine/Trazodone (SSRIs/NSRIs)
Varying combined pharmacokinetic and pharmacodynamic interactions with some SSRIs/NSRIs. Symptoms of serotonergic excess possible.

Phenprocoumon (Coumarin anticoagulants)
Mechanism not established. Possible pharmacokinetic effect. May lead to reduced INR.

Simvastatin (HMG-CoA Reductase Inhibitors)
Some older statins are cosubstrates of 3A4/P-glycoprotein.

Verapamil (Calcium Channel Blockers)
Verapamil (and all CCBs) are 3A4 substrates. SJW induces intestinal 3A4 and increases drug clearance.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By leigh, Community Member— Last Modified: 07/15/13, First Published: 03/09/11